Thursday, September 22, 2011

Alice In Wonderland Syndrome


One pill makes you larger
And one pill makes you small
And the ones that mother gives you
Don't do anything at all
Go ask Alice
When she's ten feet tall
So sang Jefferson Airplane in their psychedelic classic White Rabbit. While this song seems sure to have been inspired by the use of certain unapproved medications, don't have to be dropping acid to feel ten feet tall.

A new paper from Germany reports on a case of "Alice In Wonderland Syndrome" associated with topiramate, an anti-epileptic drug also used to prevent migraines:
A 17-year-old girl presented with a 7-year history of migraine... she was put on 50 mg topiramate at night... after 4 months the dose was further increased to 75 mg/day, as she was still having three to four headache days/month.

She then reported previously unknown intermittent nocturnal distortions of her body image only on those occasions when she did not directly fall asleep after taking topiramate. She described that either her head would grow bigger and the rest of the body would shrink, or that her hand resting comfortably on her chest would increase in size and become heavier, while the remaining arm would become smaller. The patient denied any hallucinatory character of these perceptions and insisted on their unpleasant but unreal nature...

After reduction of topiramate to 50 mg/day, the nocturnal phenomena ceased within 2 weeks. The neurological and psychiatric examination was normal... We agreed with the patient to a rechallenge and increased the daily dose to 75 mg/day. Two weeks later the distortions reappeared again and the patient decided to discontinue the drug.
Alice In Wonderland Syndrome - the feeling that parts of the body have changed in size or shape - is a symptom known to be associated with various brain disorders, although it's not clear why it happens. It can occur in migraines. However in this case, the patient had never experienced such symptoms before she started on an anti-migraine drug.

The authors conclude that while topiramate is an "excellent" drug, it can cause unusual side effects and they say that "The prescribing physician should be aware that it has the ability to induce various adverse effects and should encourage patients to report them - even if they initially appear awkward to them."

ResearchBlogging.orgJ├╝rgens TP, Ihle K, Stork JH, & May A (2011). "Alice in Wonderland syndrome" associated with topiramate for migraine prevention. Journal of neurology, neurosurgery, and psychiatry, 82 (2), 228-9 PMID: 20571045

No comments:

Post a Comment